Anzeige

Archive

Clinical picture of heparin-induced thrombocytopenia (HIT) and its differentiation from non-HIT thrombocytopenia

Journal: Thrombosis and Haemostasis
ISSN: 0340-6245
Topic:

Theme Issue
Heparin-induced thrombocytopenia in 2017 and beyond

DOI: https://doi.org/10.1160/TH16-06-0435
Issue: 2016: 116/5 (Nov) pp. 777-1002
Pages: 813-822
Ahead of Print: 2016-09-22

Clinical picture of heparin-induced thrombocytopenia (HIT) and its differentiation from non-HIT thrombocytopenia

Theme Issue Article to Theme Issue "Heparin-induced thrombocytopenia"

T. E. Warkentin (1)

(1) Department of Pathology and Molecular Medicine, Michael G. DeGroote School of Medicine, McMaster University, Hamilton, Ontario, Canada

Keywords

Heparin-induced thrombocytopenia, thrombosis, platelet activation

Summary

HIT is an acquired antibody-mediated disorder strongly associated with thrombosis, including microthrombosis secondary to disseminated intravascular dissemination (DIC). The clinical features of HIT are reviewed from the perspective of the 4Ts scoring system for HIT, which emphasises its characteristic timing of onset of thrombocytopenia. HIT antibodies recognize multimolecular complexes of platelet factor 4 (PF4)/heparin. However, a subset of HIT sera recognise PF4 bound to platelet chondroitin sulfate; these antibodies activate platelets in vitro and in vivo even in the absence of heparin, thus explaining: delayed-onset HIT (where HIT begins or worsens after stopping heparin); persisting HIT (where HIT takes several weeks to recover); spontaneous HIT syndrome (a disorder clinically and serologically resembling HIT but without proximate heparin exposure); and fondaparinux-associated HIT (four distinct syndromes featuring thrombocytopenia that begins or worsens during treatment with fondaparinux), with a new patient case presented with ongoing thrombocytopenia (and fatal haemorrhage) during treatment of HIT with fondaparinux, with fondaparinux-dependent platelet activation induced by patient serum ("fondaparinux cross-reactivity"). Ironically, despite existence of fondaparinux-associated HIT, this pentasaccharide anticoagulant is a frequent treatment for HIT (including one used by the author). HIT can be confused with other disorders, including those with a) timing similar to HIT (e. g. abciximab-associated thrombocytopenia of delayed-onset); b) combined thrombocytopenia/thrombosis (e. g. symmetrical peripheral gangrene secondary to acute DIC and shock liver); and c) both timing of onset and thrombosis (e. g. warfarin-associated venous limb gangrene complicating cancer-associated DIC). By understanding clinical and pathophysiological similarities and differences between HIT and non-HIT mimicking disorders, the clinician is better able to make the correct diagnosis.

You may also be interested in...

1.

Online Supplementary Material

N. Medvedev (1), R. Palankar (1), K. Krauel (2), A. Greinacher (2), M. Delcea (1)

Thromb Haemost 2014 111 5: 862-872

https://doi.org/10.1160/TH13-09-0752

2.

Online Supplementary Material

Erratum in Issue 112.2

J. Yeung (1), P. L. Apopa (1), J. Vesci (1), M. Stolla (1), G. Rai (2), A. Simeonov (2), A. Jadhav (2), P. Fernandez-Perez (1), D. J. Maloney (2), O. Boutaud (3), T. R. Holman (4), M. Holinstat (1)

Thromb Haemost 2013 110 3: 569-581

https://doi.org/10.1160/TH13-01-0014

3.

J. Emmerechts (1), M. F. Hoylaerts (1)

Hämostaseologie 2012 32 1: 5-13

https://doi.org/10.5482/ha-1179